Jump to content

Gabapentin wd's and how fast to taper?


[on...]

Recommended Posts

Hey ya'll, have recently decided to start a taper OFF the gabapentin I have been taking for 18 months now. Almost instantly started to feel weird, very benz like but more "trippy" feeling if thats possible. Adjusted back to original dose. I had been taking 2400 mg a day, 600 x 4. I have currently cut one dose altogether and cut a second dose in half, over a period of six weeks. Am I better cutting a little off each dose or slowly easing out one dose at a time. With hydro I eased out a dose at a time over a month, killer but lived thru it. I have a service connected TBI and the docs just loaded me up with hydro and diazapam for the headaches and the vertigo. I am currently having dizzy, vertigo, type sensations as well as panic attacks, not as severe as the benz but close. I am not having the OBSESSIVE thoughts that I was on the full dose of Gaba, and that is why I want off the Gaba, more than anything else, the horrible thoughts and mind games that seem to be apart of this drugs side effects. Told doc when we started the recovery from a poorly planned taper of the benz, that I did not want anything that would require a taper or that had bad side effects. I was assured that the Gaba was safe!! Yeah!! Thanks Doc!! So...... I am down for any suggestions or comments from others who have experienced this drug. Any input on how long and how slowly to take this taper would be greatly appreciated. Learing to compensate for the TBI WITHOUT any Pharmaceuticals, walking has helped me to an extent that can not be over stated. I walk every day, it helps with my TBI, but I have found it also helps with the wd's and the side effects. Just putting it out there. I wish you all a peaceful day, free from the grips of this terrible, terrible, event in our lives. As my doc keeps telling me, YOU WILL GET BETTER!! Hang in there ya'll.
Link to comment
Share on other sites

i just finished my gabapentin taper 3 days ago. i was in the same situation you are currently in. i had horrible withdrawal side effects when i tried to quit. my doctor was dumb founded, he didnt think there would be any side effects at all. i had sever tremors, diziness, panic, severe tachycardia. i ended up in the urgent care center a few times due to my side effects... basically my doctor didnt do anything he finally got tired of me calling seeking advice and just left me to figure it out on my own. i couldnt find support from my doctors or from this board regarding how to make a taper plan. i felt lost and alone. so one day i decided to do some research and make my own plan based on an educated guess. i spent a few hours online and came up with this: according to the manufacture package insert gabapentin should be tapered over ATLEAST 7 days. another study i found on pub med stated that gabapentin taper should be treated similar to a benzo taper (which would put you at a 10% dose reduction every week or so). so in your case you are looking at anywhere from one week to 10 weeks of tapering. i started with the goal of dropping one pill 10% off my dose every week until i was off gabapentin. if i went acording to plan the taper should of took me almost 2 months. i made it about a week and a half into my taper when the withdrawal side effects hit me hard. basically i ended up in the ER with bad tremors. my whole body shook like an old lady with Parkinsons. the ER doc told me to quit cold turkey. he said i needed the medication out of my system fast. but i knew that quitting cold turkey is a big no no... so basically i tapered fast as i thought was safe. i cut 10% of my dose every 4 days. im afraid to tell you how i survived without the wrath of this board coming on me but.... i took "extra" lorazepam to get through the symptoms. i normaly take 1.5mg of lorazepam a day to survive. that is my baseline. while tapering some days i had to take up 2mg to 3mg to stop shaking. now that my gabapentin is out of my system. i am SLOWLY tapering back down to my 1.5mg of lorazepam. i will stay there for about a month then try to get of lorazepam all together. my case was unique because my doctor wanted me off the gabapentin first. if i didnt have the ativan to fall back on to i dont know how i would of quit.
Link to comment
Share on other sites

Thanks, thought i was loosing it man. Doc swears no wds off this med. They should read our forums

But most off us would not be here if the docs understood the poisin they are peddling.

I have been benzfree for 18 months but am finding this to be as bad and in some instances far worse than the benz wds, gonna try a very slow taper, got down to not being bothered as much with the bizarre obsessive thoughts so i think now will just be gentle and kind to myself.

course dont have a legal option as i did to help with benz wds. Nothing given to ease gaba wds.

however bad it gets this time will be Whiteknuckle all the way. Made it this far mates, 1500mgs to go to freedom, i cant wait. Be strong everybody you can do this.

Link to comment
Share on other sites

[63...]

Just a suggestion...Neurontin is water soluble. So, you can open the capsule into water, mix well and use a syringe to titrate it if necessary.

 

I am currently on Neurontin and will have to taper this med as well once I am Benzo free. Not looking forward to it, but I do plan to use water and titrate down on it that way, reducing by about 10% every week to two weeks, much like tapering a Benzo.

 

I wish you luck in freeing yourself from this poison. Please keep us posted on how things go.

 

Much love, Nicole

Link to comment
Share on other sites

Thanks, that is my plan. Glad you knew it is water soluble. I plan to drop from 1500 mgs a day to zero dropping 20mgs a day over a ten to twelve week period, nice and slow. If wds stay at current levels I can do it. If we get to benzy trippy feeling, then will adjust to allow for my comfort level. Been thru heck and back, as we all have.....not in a hurry for a repeat. Cheers and be well.
Link to comment
Share on other sites

I have been in contact with a member of another forum that is using water titration to taper off of Gabapentin. She said that this method has helped to make her sx's more manageable. She recommended that I start with cutting 50 mgs for the first week and see how I feel. Like benzos you have to listen to your body before you make the next cut.

 

It's also recommended that once you are off a benzo you give your cns a good 6-8 months to heal before you begin to taper anything else.

 

I hope that you find a method that works for you Onward.

 

Link to comment
Share on other sites

×
×
  • Create New...